Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 42, NWS Chicago, IL

May 7, 2021

NWS Chicago, IL issued this small craft advisory at May 7, 2021, 2:57 AM CDT. It took effect at May 7, 2021, 3:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 7, 2021, 2:57 AM CDT (07:57 UTC)
In effect from
May 7, 2021, 3:00 PM CDT
Expired
May 8, 2021, 3:00 AM CDT
In force
12 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

310 
WHUS73 KLOT 070757
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
257 AM CDT Fri May 7 2021

LMZ744-745-071700-
/O.NEW.KLOT.SC.Y.0042.210507T2000Z-210508T0800Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
257 AM CDT Fri May 7 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
3 AM CDT SATURDAY...

* WHAT...North winds to 25 kt. Significant waves to 6 ft, 
  occasionally to 8 ft. 

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...From 3 PM this afternoon to 3 AM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Carlaw
4 follow-up statements
981 
WHUS73 KLOT 071430
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
930 AM CDT Fri May 7 2021

LMZ744-745-072230-
/O.CON.KLOT.SC.Y.0042.210507T2000Z-210508T0800Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
930 AM CDT Fri May 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 3 AM CDT SATURDAY...

* WHAT...North winds to 25 kt. Significant waves to 6 ft, 
  occasionally to 8 ft.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...From 3 PM this afternoon to 3 AM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
000 
WHUS73 KLOT 071951
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
251 PM CDT Fri May 7 2021

LMZ744-745-080400-
/O.CON.KLOT.SC.Y.0042.210507T2000Z-210508T0800Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
251 PM CDT Fri May 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CDT
SATURDAY...

* WHAT...Northeast to north winds to 25 kt. Significant waves to 
  6 ft, occasionally to 8 ft.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...Through 3 AM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
405 
WHUS73 KLOT 080211
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
911 PM CDT Fri May 7 2021

LMZ744-745-080800-
/O.CON.KLOT.SC.Y.0042.000000T0000Z-210508T0800Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
911 PM CDT Fri May 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CDT
SATURDAY...

* WHAT...Northeast to north winds to 25 kt. Significant waves to 
  6 ft, occasionally to 8 ft.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...Through 3 AM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
126 
WHUS73 KLOT 080807
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
307 AM CDT Sat May 8 2021

LMZ744-745-080915-
/O.EXP.KLOT.SC.Y.0042.000000T0000Z-210508T0800Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
307 AM CDT Sat May 8 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds and waves will continue to east this morning. As a result,
the Small Craft Advisory has been allowed to expire. Another Small
Craft Advisory will likely be needed for Sunday into Monday. 

$$

Carlaw

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at May 7, 2:33 AM CDT, 24 minutes earlier.

Area forecast discussion, May 7, 2:33 AM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
233 AM CDT Fri May 7 2021

.SHORT TERM...
232 AM CDT

Through Saturday...

Moisture channel loops early this morning depict a fast-moving
shortwave scooting across southeast Wisconsin. Lapse rates aloft
are impressively steep, nearing 8 C/km above 600 mb, but moisture
drops of precipitously with increasing height above this level,
with any more appreciable mid-level saturation confined to the
750-600 mb layer and putting a lid on the threat for elevated
thunderstorm development within a strongly-sheared environment.
Lingering scattered showers pressing into southern Wisconsin
should continue to gradually diminish in coverage, but will hang
onto some low-grade precipitation chances through 5-8 am or so to
account for any lingering stragglers into northern Illinois.

Winds will turn north-northwest behind this system and its
associated cold front. Very deep boundary layer mixing within the
developing cold advection regime will see us reach towards 700 mb
--if not slightly higher--this afternoon. Thankfully, the mid-
level flow will fade with time and push mostly into central
Illinois where the southern flanks of tightened mid-level gradient
will set up shop. Did increase wind gusts across our far
southwestern locales later this morning and afternoon since
they'll be in closer proximity to this 40-50 kt flow around 700
mb, but again the main signal for stronger surface winds remains
relegated south and west of the CWA.

A secondary front will drop down the lake later this morning and
afternoon. This will continue to veer winds out of the north and
northeast, yielding some increase in surface convergence across
northeast Illinois as another vort max scrapes across the southern
end of Lake Michigan. Think we'll build a pretty healthy cumulus
field as a result, and possibly some spotty showers, but a fairly
dry sub-cloud layer and limited instability look to limit the
coverage of any showers.

High pressure then noses into the area tonight/Saturday morning,
easing our winds and yielding mostly clear conditions. This will
set the stage for temperatures to fall into the low to mid 30s
away from Chicago. Surface dewpoints still in the low to mid 30s
will ultimately slow the temperature fall (and may even allow for
some patchy light fog development near the lake). It does look
like we'll be headed for needing some Frost headlines, but we'll
let the dayshift get a last look at temperature trends to
configure any advisories. Temperatures on Saturday will once again
range from the low 50s near the lake into the mid and upper 50s
inland. Have additionally pared PoPs back through Saturday
afternoon as initial dry air and a somewhat slower storm evolution
looks to keep most of the area dry until later into the evening.

Carlaw

&&

.LONG TERM...
309 PM CDT

Friday night through Thursday...

The main items of interest for the extended period include a center
of low pressure tracking through the area this weekend, then another
weak disturbance possible late Wednesday into Thursday.

The track of the low this weekend will of course have a large
influence on precipitation amounts and daytime highs.  While the
latest deterministic GFS has the center tracking across the southern
portion of the CWA, the ECMWF/GEFS/ECMWF-Ensemble show this feature
as more of an open and weakening progressive wave farther south.
Thus the heaviest precip axis also should remain farther south, and
areas along the WI border may only see a tenth or two at most.  The
key period for this rainfall would be Saturday night into Sunday
afternoon.  For much of the area, except our far southwest, most of
the daytime period Saturday appears likely to remain dry.

For Monday through at least midweek, high pressure sits across the
area in the wake of the departing low.  Precip chances do not return
until late Wednesday into Thursday, and even these are in question
given model disagreements at this time range.

As for temperature trends, the coolest day of the period appears to
be Sunday with highs generally in the 50s, or about 10 degrees below
normal.  Overall the entire period appears favored to remain on the
cool side during daytime hours, especially near the lake, with
seasonably normal highs forecast only for Wednesday. Overnight lows
also could pose a concern for patchy frost in some northern
locations, especially Friday night and possibly again early next
week.

Lenning

&&

.AVIATION...
For the 06Z TAFs...

There are several mainly minor aviation weather impacts over the
next 24-30 hours. The first is our next incoming disturbance,
which is currently producing spotty VFR -shra across portions of
west-central Wisconsin and southeast Minnesota. While the
disturbance behind these showers is fairly robust, the expectation
is for the shower coverage to gradually diminish as this feature
tracks into a pretty dry airmass. Can't discount a few light
showers surviving the southeastward trek--mainly INVOF RFD--but
vsbys/cigs with any shower activity would remain VFR.

Breezy northwest winds will develop in the wake of this feature
later this morning, with deep mixing by mid-afternoon supporting
occasional gusts to around 20-25 kts or so. A secondary boundary
will drop down the lake (likely augmented by a lake breeze) and
will turn winds northeasterly, first at GYY, followed by MDW and
eventually ORD. Timing of this wind shift remains generally medium
confidence and the advertised times will likely continue to be
refined with future TAF issuances. VFR cloud cover is expected to
increase through the afternoon hours, and a sliver of instability
may help sprout a few showers across northeast Illinois and
northwest Indiana. Coverage is currently expected to remain under
25% or so, and is too low for even a PROB30 mention at this time.

Winds will ease Friday evening and may go light and variable away
from the lake as high pressure builds across Wisconsin.

Carlaw

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, May 6, 3:21 PM CDT, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
321 PM CDT Thu May 6 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-072030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
321 PM CDT Thu May 6 2021 /421 PM EDT Thu May 6 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday Night...
  Limited Frost Risk.

DISCUSSION:

  Patchy frost is possible in outlying areas, especially north, on Friday night.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-072030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
321 PM CDT Thu May 6 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Hazardous conditions for small craft are likely.
Sunday and Monday...
  Hazardous conditions for small craft are likely.

Lenning

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 2:07 PM CDTFrost AdvisoryLOTBoone, Cook, DeKalb, DuPage, Ford, Grundy and 12 more18 hr

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.